09202017Headline:

Tallahassee, Florida

HomeFloridaTallahassee

Email Brian Smith Brian Smith on LinkedIn Brian Smith on Twitter Brian Smith on Facebook
Brian Smith
Brian Smith
Contributor •

Study Suggests that Energy Drinks Should Have Warning Labels

Comments Off

Popular energy drinks can contain dangerous levels of caffeine and should be labeled so as to warn consumers of the potential for caffeine intoxication. That’s the recommendation of scientists and researchers, who have been studying the caffeine levels of the energy drinks.

In an article published in the September issue of the journal, Drug and Alcohol Dependence, scientists call for warning labels to be placed prominently on all such beverages that contain caffeine in any amount. But the real concern is that some popular energy drinks can contain dangerous amounts of caffeine, which can have serious medical implications.

Author Roland Griffiths, PhD, says some energy drinks contain as much caffeine as 14 cans of Coca-Cola but most of them don’t mention caffeine on their labels nor do they warn of any potential health risks, including caffeine intoxication.

Caffeine intoxication is a globally recognized medical syndrome characterized by anxiety, gastrointestinal discomfort, insomnia, nervousness, psychomotor agitation (pacing and restlessness), rapid heartbeat (tachycardia), tremors, and sometimes even death, although fatal cases of caffeine intoxication are rare.

“If you are going to use a drug, you should know what it is, what it does and how to use it effectively,’’ says Dr. Griffiths. “If you don’t label that, you don’t know that.’’

In a 2007 survey of 496 college students, 51 percent reported consuming at least one energy drink during the last month. Of these energy drink users, 29 percent reported “weekly jolt and crash episodes,” and 19 percent reported heart palpitations from drinking energy drinks, the report stated. This same survey found that 27 percent of the students said they mixed energy drinks and alcohol at least once in the past month.